Skip to Main Content

HIGH-YIELD FACTS

  • Salicylate poisoning is difficult to treat, and consultation with a medical toxicologist is recommended.

  • Children with aspirin toxicity can rapidly develop metabolic acidosis without an apparent respiratory alkalosis.

  • Initial treatment decisions should be predicated on mental status, tachypnea, symptoms such as hearing distortion and blood gases rather than waiting for a serum salicylate concentration.

  • Treatment of mild-to-moderate aspirin poisoning consists of slowing ongoing absorption, correcting volume and electrolyte deficits, alkalinizing the urine, and frequent clinical and laboratory reassessments.

  • Severe aspirin poisoning requires immediate fluid resuscitation, titrated bicarbonate infusion, and emergency hemodialysis.

Aspirin (acetylsalicylic acid, ASA), acetaminophen, and ibuprofen are the principal nonprescription analgesic, antipyretic medications. Aspirin is the least popular, and the association with Reye syndrome decades ago led to a proscription on pediatric use for fever. As a result, both unintentional and intentional salicylate poisoning in children is uncommon, which is fortunate because aspirin has much greater toxicity than its counterparts. The case fatality rate for aspirin poisoning is an order of magnitude greater than that of acetaminophen. Salicylates interfere with energy production, resulting in diffuse cellular toxicity, especially in the central nervous system, that is very difficult to treat. Management is based upon meticulously correcting fluid, electrolyte, and acid–base disturbances, promoting excretion, reducing absorption, and consideration of extracorporeal removal via hemodialysis.

PHARMACOKINETICS

At therapeutic doses, aspirin is rapidly absorbed. When many tablets are ingested, absorption is much slower due to delayed gastric emptying, slow tablet dissolution, mucosal adherence, and occasionally the development of concretions. The result is delayed absorption from the small intestine by many hours, and at times days, particularly following overdose of enteric-coated aspirin.1 This delay can not only falsely reassure the unwary clinician, but also extend the window of opportunity for gastrointestinal decontamination.

Aspirin is rapidly hydrolyzed to the active metabolite, salicylate. Metabolism and excretion of salicylate becomes saturated (zero order) at higher doses. As a result, a small increase in dose or drug absorbed will result in a large increase in serum salicylate concentration. Renal excretion becomes the dominant route of elimination in overdose when hepatic metabolism is saturated. Acidic urine increases passive reabsorption of the uncharged, protonated salicylic acid from the distal tubule. The volume of distribution of salicylate is also highly variable and dependent on dose ingested. It is therefore impossible to predict the trajectory of serum salicylate concentrations, and frequent measurements are necessary following overdose until the drug is undetectable.

Ingestions of <150 mg/kg are generally nontoxic. With ingestions of 150 to 300 mg/kg, mild-to-moderate toxicity occurs, and overdoses of >300 mg/kg can be lethal. Preparations other than acetylsalicylic acid can cause measurable serum salicylate concentrations (Table 115-1). Oil of wintergreen contains nearly pure methyl salicylate (equivalent to 7000 mg salicylate per 5 mL). Unlike solid tablets of aspirin, oil of wintergreen is rapidly absorbed, and can be lethal in small amounts within a few hours, especially in young children.2

TABLE 115-1Products Measured ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.